South Dakota, 2004

Hail in South Dakota, August 7, 2004

August 7, 2004 · NWS UNR · 2 events in 2 counties and zones

2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 7, 8:15 PM MST, 1 hour 40 minutes earlier.

Area forecast discussion, Aug 7, 8:15 PM MST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
915 PM MDT SAT AUG 7 2004

.DISCUSSION...COLD FRONT TO ABOUT KIEN TO KPIR MOVING SOUTHEAST IN
RESPONSE TO SHORTWAVE ENERGY ROTATING AROUND UPPER LOW IN NORTH
CENTRAL MT. SEVERE THREAT APPEARS TO BE OVER AS DRIER AND COOLER AIR
MOVES INTO AREA. POST FRONTAL LIFT COURTESY OF 850-700MB
FRONTOGENESIS MAY KICK OFF A FEW -SHRA/-TSRA OVERNIGHT...ESPECIALLY
NORTH...WITH SOME CONDITIONAL INSTABILITY HANGING TOUGH. FORECAST
ALREADY UPDATED.

&&

.UNR...WATCHES/WARNINGS/ADVISORIES...
.SD...NONE.
.WY...NONE.

HELGESON
Hazardous weather outlook, Aug 7, 5:30 AM MST, 16 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
630 AM MDT SAT AUG 7 2004

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-081300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
630 AM MDT (730 AM CDT) SAT AUG 7 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON
AND EVENING OVER NORTHEASTERN WYOMING AND WESTERN SOUTH
DAKOTA. A SURFACE TROUGH AND A COLD FRONT WILL BE MOVING ACROSS
THE REGION TODAY...THESE BOUNDARIES COMBINED WITH AN UPPER LEVEL
DISTURBANCE WILL PRODUCE SCATTERED THUNDERSTORMS STARTING EARLY
THIS AFTERNOON OVER NORTHEAST WYOMING AND THE BLACK HILLS. THE
STORMS WILL THEN PUSH EAST THROUGH THE LATE AFTERNOON AND EVENING
HOURS. LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE WITH THESE STORMS.
AN ISOLATED TORNADO IS ALSO POSSIBLE...MAINLY OVER THE NORTHWEST
CORNER OF SOUTH DAKOTA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY OVER WESTERN SOUTH DAKOTA
THIS AFTERNOON AND EVENING.

In the hours before

Local storm report, Aug 7, 6:27 PM MST, 3 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
727 PM MDT SAT AUG 07 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0716 PM     HAIL             2 S WOOD                43.47N 100.48W
08/07/2004  1.75 INCH        MELLETTE           SD   PUBLIC

            HAILED FOR 20 TO 30 MINUTES.

&&

UNR STAFF
Local storm report, Aug 7, 6:35 PM MST, 3 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
735 PM MDT SAT AUG 07 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0732 PM     HAIL             3 SE OKREEK             43.34N 100.34W
08/07/2004  0.75 INCH        TODD               SD   TRAINED SPOTTER

&&

UNR STAFF
Local storm report, Aug 7, 6:43 PM MST, 3 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
743 PM MDT SAT AUG 07 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0720 PM     HAIL             32 NE QUINN             44.31N 101.67W
08/07/2004  0.75 INCH        HAAKON             SD   PUBLIC

            HAIL LASTED 5 MINUTES

0720 PM     TSTM WND GST     32 NE QUINN             44.31N 101.67W
08/07/2004  65 MPH           HAAKON             SD   AMATEUR RADIO

&&

UNR STAFF
Special weather statement, Aug 7, 7:00 PM MST, 2 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
800 PM MDT SAT AUG 7 2004

SDZ026>032-041>044-046-047-049-074-080220-
BENNETT-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HERMOSA FOOT HILLS-JACKSON-MELLETTE-PENNINGTON CO PLAINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN FOOT HILLS-TODD-TRIPP-
800 PM MDT (900 PM CDT) SAT AUG 7 2004

...SEVERE THUNDERSTORM WATCH NUMBER 718 FOR SOUTHWEST AND SOUTH
CENTRAL SOUTH DAKOTA HAS EXPIRED...

THE THREAT FOR SEVERE WEATHER HAS DIMINISHED ACROSS SOUTHWEST AND
SOUTH CENTRAL SOUTH DAKOTA. THEREFORE...THE SEVERE THUNDERSTORM
WATCH HAS BEEN ALLOWED TO EXPIRE.

JS
Local storm report, Aug 7, 7:16 PM MST, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
816 PM MDT SAT AUG 07 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0808 PM     TSTM WND GST     6 NE OTTUMWA            44.30N 101.25W
08/07/2004  60 MPH           HAAKON             SD   TRAINED SPOTTER

&&

WFO UNR STAFF
Local storm report, Aug 7, 7:29 PM MST, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE RAPID CITY SD
829 PM MDT SAT AUG 07 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0132 PM     HAIL             7 NW LADNER             45.90N 103.84W
08/07/2004  1.00 INCH        HARDING            SD   TRAINED SPOTTER

0220 PM     HAIL             20 N CAMP CROOK         45.84N 103.98W
08/07/2004  1.00 INCH        HARDING            SD   PUBLIC

0250 PM     TSTM WND GST     11 N BUFFALO            45.74N 103.55W
08/07/2004  60 MPH           HARDING            SD   PUBLIC

0250 PM     HAIL             11 N BUFFALO            45.74N 103.55W
08/07/2004  0.75 INCH        HARDING            SD   PUBLIC

0343 PM     HAIL             13 N BELLE FOURCHE      44.87N 103.85W
08/07/2004  1.00 INCH        BUTTE              SD   TRAINED SPOTTER

0350 PM     HAIL             BELLE FOURCHE           44.68N 103.85W
08/07/2004  1.00 INCH        BUTTE              SD   TRAINED SPOTTER

0425 PM     HAIL             5 SE FRUITDALE          44.63N 103.59W
08/07/2004  0.75 INCH        BUTTE              SD   PUBLIC

            LASTED 10 MINUTES.

0500 PM     HAIL             5 ESE STURGIS           44.38N 103.43W
08/07/2004  0.75 INCH        MEADE              SD   TRAINED SPOTTER

0610 PM     HAIL             12 N WOOD               43.67N 100.48W
08/07/2004  0.75 INCH        MELLETTE           SD   AMATEUR RADIO

0649 PM     HAIL             N WOOD                  43.50N 100.48W
08/07/2004  1.00 INCH        MELLETTE           SD   TRAINED SPOTTER

            HAS BEEN HAILING SINCE 630 PM. STILL HAILING.

0716 PM     HAIL             2 S WOOD                43.47N 100.48W
08/07/2004  1.75 INCH        MELLETTE           SD   PUBLIC

            HAILED FOR 20 TO 30 MINUTES.

0720 PM     HAIL             32 NE QUINN             44.31N 101.67W
08/07/2004  0.75 INCH        HAAKON             SD   PUBLIC

            HAIL LASTED 5 MINUTES

0720 PM     TSTM WND GST     32 NE QUINN             44.31N 101.67W
08/07/2004  65 MPH           HAAKON             SD   AMATEUR RADIO

0732 PM     HAIL             3 SE OKREEK             43.34N 100.34W
08/07/2004  0.75 INCH        TODD               SD   TRAINED SPOTTER

0808 PM     TSTM WND GST     6 NE OTTUMWA            44.30N 101.25W
08/07/2004  60 MPH           HAAKON             SD   TRAINED SPOTTER

&&

WFO UNR STAFF

The radar

The Rapid City radar (KUDX), 150 km away, was scanning. The volume nearest the first event began at 04:55 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Mellette

When
August 7, 9:55 PM MST to 10:00 PM MST
Where
Mellette County, Norris
Measured
1.25 in hail
Reported by
LAW ENFORCEMENT
Coordinates
43.467, -101.200

Hail, Tripp

When
August 7, 10:40 PM MST
Where
Tripp County, 1 mi W of Keyapaha
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
43.100, -100.150

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2004Every state in 2004This day in weather historyWarnings in South Dakota, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5417712, 5417713.